Iowa, 2016Damaging Wind in Iowa, July 5, 2016
July 5, 2016 · NWS FSD · 1 event in 1 county or zone
A thunderstorm produced damaging winds that blew down power lines at Danbury in Woodbury County in northwest Iowa during the evening of July 5th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced damaging winds that blew down power lines at Danbury in Woodbury County in northwest Iowa during the evening of July 5th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 5, 5:27 PM CST, 4 hours 24 minutes earlier.
Area forecast discussion, Jul 5, 5:27 PM CST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
627 PM CDT TUE JUL 5 2016
.SHORT TERM...(This evening through Wednesday)
Issued at 340 PM CDT Tue Jul 5 2016
Surge of lower to mid 70s dewpoints has pushed into the eastern two-
thirds of the FSD CWA by early afternoon. This generally a result of
strong cap in place across the area, a very unstable mid-level layer
which has kept spotty ACCAS showers and storms across the southern
portions of the CWA through the day. Clouds have somewhat limited
the warming potential as well, enhancing the strength of the surface-
based cap, but perhaps helping to partially erode some of the warm
layer aloft with evaporative cooling for some locations.
Focus for tonight is on the severe weather threat. Convection has
initiated in the last hour just to the east of KPIR, in area of lift
noted pushing out across western South Dakota along disturbance on
tail of wave moving along the International Border. Temps a touch
cooler in mid-levels as well toward northwestern CWA, but from near-
surface conditions, the storm remains somewhat elevated in trailing
the triple point near surface wave northeast of KHON. Lift with this
wave likely to favor more northern portions of the frontal and post-
frontal convergence axes, but eventually shear in the 0-3km layer
suggests enough organization that should be able to overcome the cap
and progress east/southeast into a very potentially unstable air
mass.
Threats would start primarily as hail and wind, perhaps an isolated
tornado closer to Highway 14, but organization into more linear
structures suggesting a shift toward a higher wind threat with
smaller hail sizes. Winds perhaps as high as 80 to 90 mph north of
Interstate 90. DCAPE with the steep off-surface lapse rates very
high. Given large potential CAPE, hail up to 2 inches in diameter
likely in initial supercell storms toward the northern CWA.
By 03-04z, likely that outflow reinforced frontal boundary likely to
push into the far southern CWA. As secondary energy slides across
Nebraska, will likely see resurgence of some convection moving east
northeast toward the lower Missouri valley and northwest Iowa a
couple hours after initial frontal convection. These storms would
have a lesser threat, but still could produce some isolated severe
hail or wind through 06-07z.
For Wednesday, moist and unstable air with strong east/west banding
spreads back northwest and north into and across the Missouri River
area, but it appears that despite MLCAPE headed back up to 2000-4000
J/kg, decent CIN of 100-200 J/kg will hold off storms for most of
the day. The boundary at the surface will be diffuse, but enough
cooling tonight is expected to hold high temperatures Wednesday to
the 85 to 90 range, and that will help prevent much if any
initiation of storms during the day. However, there will be some
chance west of the James River by the end of the day, in line with
development of severe storms west of our forecast area as projected
by SPC.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 340 PM CDT Tue Jul 5 2016
Scattered to numerous storms should spread over the area from the
west Wednesday night, with existing storms, possibly in the form of
an MCS, taking advantage of the continuing strong CAPE with some
becoming severe. Storms will be affecting the area most of the
night, with repeat/training storms and some westward propagation of
any MCS possible in the very favorable westerly upper flow over the
lower level thermal and moisture banding. A decent mid level short
wave, which has been shown by models the past couple of days, will
be moving over the area during the night and will aid continued
development. Locally heavy rain and possibly even flash flooding
still appears to be a threat along with severe weather, but the
likely complicated convective pattern seems to prohibit defining a
greatest threat for now, and that threat could even be north of the
greatest severe threat. No flash flood watch for now, especially
given the recent fairly dry weather, but we will see if the threat
will become better defined in the next 12 to 24 hours.
Low temperatures Wednesday night will vary from the mid 60s north to
around 70 along the Missouri River.
Thursday will bring the arrival of a trough and cold front on the
heels of Wednesday night activity, and MLCAPE again up to 4000 J/kg
over the southeast part of the area. A risk of severe as depicted by
SPC seems right, especially given the decent dynamics provided by
the upper trough. High temperatures should be in the 80s area wide.
The EC has come around some to the cooler weather for friday,
followed by slow but steady warming from the west over the weekend
into early next week, as an upper ridge builds over the plains ahead
of an unusually strong July Pacific coast trough. Decent drying
should survive a couple of days of warm advection, with the chance
of storms reappearing very slowly late in the weekend into early
next week, as the moisture only slowly returns.
With the upper ridge developing between upper troughs, instead of
building strongly north from the southwest and southern plains, the
warming should be modest, with a return to 90s hard to come by.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 628 PM CDT Tue Jul 5 2016
Scattered TSRA Interstate 29 and east...briefly numerous in
southwest MN...will decrease from the west thru 06/06z. brief
local visibility 3-5sm and gusts to 40 knots in and near TSRA.
Otherwise generally vfr through 07/00z except local visibility
3-5sm/BR Interstate 29 and east 06/09z-14z. isolated to scattered
TSRA may develop west of the James River from HON to YKN and west
after 06/18z.
&&
.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Chapman
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 5, 7:56 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
856 PM CDT TUE JUL 5 2016
IAZ003-013-014-020>022-031-032-NEZ013-014-SDZ071-070200-
DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-
IDA-DIXON-DAKOTA-UNION-
856 PM CDT TUE JUL 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH
DAKOTA.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF ADDITIONAL THUNDERSTORM DEVELOPMENT UNTIL
AROUND 2 AM. AN ISOLATED STRONG TO SEVERE STORM REMAINS
POSSIBLE...WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO
60 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN WEDNESDAY EVENING.
WHILE THUNDERSTORM COVERAGE WILL LIKELY BE HIGHER...THE SEVERE
THREAT WILL BE MORE ISOLATED. HAIL TO THE SIZE OF QUARTERS AND
WIND GUSTS TO 70 MPH WILL BE POSSIBLE. HEAVY RAIN WILL ALSO BE
POSSIBLE. THURSDAY WILL BRING ANOTHER ROUND OF POTENTIAL SEVERE
WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT.
IAZ001-002-012-MNZ081-089-090-098-SDZ050-063>070-070200-
LYON IA-OSCEOLA-SIOUX-COTTONWOOD-NOBLES-JACKSON-ROCK-GREGORY-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-
YANKTON-CLAY SD-
856 PM CDT TUE JUL 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TONIGHT
THERE IS A SMALL CHANCE OF ADDITIONAL THUNDERSTORMS DEVELOPMENT
UNTIL AROUND 2 AM. THE RISK OF SEVERE WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN WEDNESDAY EVENING.
WHILE THUNDERSTORM COVERAGE WILL LIKELY BE HIGHER...THE SEVERE
THREAT WILL BE MORE ISOLATED. HAIL TO THE SIZE OF QUARTERS AND
WIND GUSTS TO 70 MPH WILL BE POSSIBLE. HEAVY RAIN WILL ALSO BE
POSSIBLE. THURSDAY WILL BRING ANOTHER ROUND OF POTENTIAL SEVERE
WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
MNZ071-072-080-097-SDZ038>040-052>062-070200-
LINCOLN MN-LYON MN-MURRAY-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS-
JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-
856 PM CDT TUE JUL 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TONIGHT
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN BY WEDNESDAY EVENING.
WHILE THUNDERSTORM COVERAGE WILL LIKELY BE HIGHER...THE SEVERE
THREAT WILL BE MORE ISOLATED. HAIL TO THE SIZE OF QUARTERS AND
WIND GUSTS TO 70 MPH WILL BE POSSIBLE. HEAVY RAIN WILL ALSO BE
POSSIBLE. THURSDAY WILL BRING ANOTHER ROUND OF POTENTIAL SEVERE
WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
In the hours before
Local storm report, Jul 5, 4:13 PM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL BADGER 44.49N 97.21W
07/05/2016 E1.00 INCH KINGSBURY SD TRAINED SPOTTER
.
&&
AFLocal storm report, Jul 5, 4:20 PM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
520 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 5 N ARLINGTON 44.43N 97.13W
07/05/2016 E0.75 INCH BROOKINGS SD TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
AFLocal storm report, Jul 5, 4:34 PM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 5 N BROOKINGS 44.38N 96.79W
07/05/2016 E1.75 INCH BROOKINGS SD TRAINED SPOTTER
.
&&
AFLocal storm report, Jul 5, 5:19 PM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
619 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL MINNEOTA 44.56N 95.98W
07/05/2016 E1.00 INCH LYON MN LAW ENFORCEMENT
.
&&
AFLocal storm report, Jul 5, 5:27 PM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 4 S WOLSEY 44.36N 98.48W
07/05/2016 M2.00 INCH BEADLE SD PUBLIC
SOCIAL MEDIA REPORT.
&&
AFLocal storm report, Jul 5, 6:52 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL MINNEOTA 44.56N 95.98W
07/05/2016 E1.00 INCH LYON MN LAW ENFORCEMENT
.
0531 PM HAIL 5 N BROOKINGS 44.38N 96.79W
07/05/2016 E1.75 INCH BROOKINGS SD TRAINED SPOTTER
.
0453 PM HAIL 5 N ARLINGTON 44.43N 97.13W
07/05/2016 E0.75 INCH BROOKINGS SD TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
0450 PM HAIL 10 SSE HURON 44.23N 98.14W
07/05/2016 E1.75 INCH BEADLE SD TRAINED SPOTTER
.
0449 PM HAIL BADGER 44.48N 97.21W
07/05/2016 E0.75 INCH KINGSBURY SD TRAINED SPOTTER
.
0445 PM HAIL BADGER 44.49N 97.21W
07/05/2016 E1.00 INCH KINGSBURY SD TRAINED SPOTTER
.
0425 PM TSTM WND GST 2 WNW VIRGIL 44.30N 98.46W
07/05/2016 E60 MPH BEADLE SD TRAINED SPOTTER
.
0425 PM HAIL 2 WNW VIRGIL 44.30N 98.46W
07/05/2016 E1.75 INCH BEADLE SD TRAINED SPOTTER
.
0420 PM HAIL 4 S WOLSEY 44.36N 98.48W
07/05/2016 M2.00 INCH BEADLE SD PUBLIC
SOCIAL MEDIA REPORT.
0420 PM HAIL 3 WNW VIRGIL 44.31N 98.48W
07/05/2016 E2.75 INCH BEADLE SD LAW ENFORCEMENT
RELAYED BY WFO ABR.
0410 PM HAIL 2 SSE WESSINGTON 44.43N 98.68W
07/05/2016 E1.00 INCH BEADLE SD CO-OP OBSERVER
.
0405 PM HAIL 2 ESE WESSINGTON 44.44N 98.66W
07/05/2016 E0.88 INCH BEADLE SD EMERGENCY MNGR
RELAYED BY WFO ABR.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThunderstorm Wind, Woodbury
- When
- July 5, 9:51 PM CST
- Where
- Woodbury County, 0.69 mi N of Danbury
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.240, -95.720
Thunderstorm winds blew down power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 5, 2016$4.4 million · EF1 · 79 events
- Heat in Texas, July 5, 20161 death · 1 event
- Flash Flooding and Damaging Winds in Kentucky, July 5 to 7, 2016$408,000 · 56 kt wind · 63 events
- Tornadoes and Damaging Winds in Wisconsin, July 5, 2016$1.6 million · EF1 · 11 events
- Tornadoes and Damaging Winds in Wisconsin, July 5, 2016$667,000 · EF1 · 16 events
- Tornado and Damaging Winds in Minnesota, July 5, 2016$252,000 · EF1 · 22 events
- Damaging Winds and Lightning Strike in Georgia, July 5 to 6, 2016$271,000 · 55 kt wind · 25 events
- Damaging Winds and Lightning Strike in Iowa, July 5 to 6, 2016$217,000 · 65 kt wind · 20 events
- Damaging Winds in Wisconsin, July 5 to 6, 2016$114,000 · 56 kt wind · 17 events
- Hail and Damaging Winds in North Carolina, July 5, 2016$150,000 · 60 kt wind · 9 events
- Damaging Winds in Texas, July 5, 2016$107,000 · 78 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 5, 2016$45,000 · 1.5 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648245.